Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jun 25, 2018, 6:50 AM CDT for Ballard County, McCracken County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2018, 6:50 AM CDT (11:50 UTC)
- Expired
- Jun 25, 2018, 8:57 AM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ballard County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 24 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 7:44 AM CDT | HEAVY RAIN 3.35 | Bandana, KY | 24 HOUR RAINFALL ACCUMULATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 997 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1495 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted.
482
WGUS53 KPAH 251150
FFWPAH
KYC007-145-251445-
/O.NEW.KPAH.FF.W.0028.180625T1150Z-180625T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
650 AM CDT MON JUN 25 2018
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Northwestern McCracken County in western Kentucky...
Ballard County in western Kentucky...
* Until 945 AM CDT.
* At 648 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Northern parts of Ballard
county and McCracken county KY have experienced multiple rounds of
thunderstorms producing very heavy rain. Rainfall amounts have
been upwards of at least two inches. Another inch or more of
additional rain can be expected over then next hour or so.
* Some locations that will experience flooding include...
Metropolis, La Center, Barlow and Kevil.
LAT...LON 3701 8917 3703 8918 3707 8918 3712 8911
3717 8908 3722 8902 3723 8898 3722 8894
3723 8893 3721 8887 3713 8870 3698 8913
$$
161 follow-up statement
981
WGUS73 KPAH 251357
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
857 AM CDT MON JUN 25 2018
KYC007-145-251402-
/O.CAN.KPAH.FF.W.0028.000000T0000Z-180625T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCracken KY-Ballard KY-
857 AM CDT MON JUN 25 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN MCCRACKEN AND BALLARD
COUNTIES IS CANCELLED...
The heavy rain has ended. Overnight rainfall accumulations at
Bandana was 3.35 inches, 2ENE Paducah was 3.09 and the Olmsted Lock
and Dam recorded 4.20. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3701 8917 3703 8918 3707 8918 3712 8911
3717 8908 3722 8902 3723 8898 3722 8894
3723 8893 3721 8887 3713 8870 3698 8913
$$
SMITTYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:01 AM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 25, 3:01 AM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Paducah KY 301 AM CDT Mon Jun 25 2018 .SHORT TERM...(Today through Wednesday night) Issued at 300 AM CDT Mon Jun 25 2018 Primary concerns in the short term include the ongoing potential for flash flooding this morning, followed by intermittent chances for showers and thunderstorms through mid week. Confidence in the near term forecast is relatively high given good model agreement in the overall synoptic pattern, though the impact of lesser known mesoscale impacts keeps a lid on confidence in temporal and spatial details. First things first...numerous showers and thunderstorms have raked across mainly the southern half of the forecast area since Sunday, particularly southeast Missouri, far southern Illinois, and western Kentucky. While the initial round of storms had largely exited the region at the time of this discussion, additional activity was expanding in coverage near the confluence of the Mississippi and Ohio Rivers. Several factors are at play, including upper level energy in the form of a slow moving MCV over the Lower Ohio Valley, a quasi-stationary frontal boundary draped across far southern portions of the region, and very strong low level confluence on the north side of a 30-40 knot H85 speed max oriented parallel to the boundary. CAM models, including those within the HREF, indicate this set- up will persist through early morning. With precipitable water values near 2 inches, flash flooding will become more of a concern through the early morning in locations that receive repeat heavy rains. Given that we're already in Flash Flood Warning mode and the event is expected to wrap up in another 6 to 8 hours, a watch at this point seems like an afterthought. Will instead let the warnings and statements handle the situation. Looking out beyond this morning, a closed upper low currently over Nebraska is forecast to slowly progress east into the Great Lakes through Wednesday. Energy from this low will act upon the warm, moist, and unstable air mass in place across the region to result in intermittent chances for showers and thunderstorms. After the rain comes to an end later this morning, model consensus suggests that much of the midday and afternoon should turn out dry with the region in between systems. However, prefer to leave a slight chance of thunderstorms in the forecast given our proximity to the boundary. That boundary will begin to lift north as a warm front tonight as as the upper low approaches. This will result in an increasing chance for showers and thunderstorms tonight, especially after midnight and continuing into Tuesday morning. Yet another round of storms is possible late Tuesday night into Wednesday as a final wave of energy pivots south of the Great Lakes low. While a couple of strong/severe storms cannot be ruled out during the period, the main concern will remain localized flooding given the high atmospheric moisture content. Conditions will begin to dry out late Wednesday and Wednesday night as an upper level ridge expands east from the Plains. An overall warming trend is anticipated through mid week. Highs are forecast to climb from the mid/upper 80s today into the lower 90s by Wednesday. Heat index readings on Wednesday are forecast to peak near 100 across most of the area, and may even reach 105 in portions of southeast Missouri. .LONG TERM...(Thursday through Sunday) Issued at 300 AM CDT Mon Jun 25 2018 To start out the long term period, the center of an upper level high will be situated just to our west and will steadily be building eastward with time. The ECMWF and GFS ensemble means continue to insist on the possibility of convection at least on the eastern periphery of this upper high, which would impact the eastern half of the CWA on Thursday. It does appear that the better moisture will be just to our east. Also, seeing as though previous shifts have lowered POPs to below mentionable, do not see enough evidence to put any substantial POPs back in. However, will still indicate a sliver of slights up against our neighbors to the east. Temperatures on Thursday will also be quite toasty and range from the lower to middle 90s with heat indices 105 to 110 degrees with the awfully high dew points we will have in place. By 12Z Friday, the upper level high should be directly overhead. Really should not be much in the way of precipitation but isolated convection is certainly possible and models have been hinting at this for several days. Right now the better moisture will be situated in the eastern half of the area. The hot and very humid weather will continue on Friday as well. We will be dealing with some very dangerous conditions from mid to late week. Precautions will definitely need to be made by folks in our region as high temperatures are forecast to be in the mid 90s once again on Friday with heat indices at least in the 105 to 110 degree range. The center of the upper level high will shift east during the day on Saturday and once again, we could see an isolated or widely scattered storm, but there are no signals of organized areas of convection to deal with. Highs on Saturday may end up being a degree or two cooler, but it probably won't feel like it. By Sunday, the pattern gets pretty messy with multiple solutions from the available suite of models. Will maintain slight chances to account for these chances. && .AVIATION... Issued at 300 AM CDT Mon Jun 25 2018 On and off convection will continue through early to mid morning. Ceiling and visibility restrictions to MVFR and even IFR are possible beneath the heaviest thunderstorms. Conditions should transition to primarily VFR after 14Z. Isolated thunderstorms cannot be ruled out during the late morning and afternoon, but low coverage precludes a mention in the forecast at this time. Better chances of showers/storms should arrive overnight Monday night into Tuesday morning. Variable winds around 5 knots or less will prevail through the TAF period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RJP LONG TERM...CW AVIATION...RJP
Hazardous weather outlook, Jun 25, 3:57 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 357 AM CDT Mon Jun 25 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 357 AM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Showers and thunderstorms with repeat heavy rains over saturated ground will result in a continued concern for flash flooding early this morning across portions of southeast Missouri, southern Illinois, and western Kentucky. Refer to Flash Flood Warnings and statements for details. A slight chance of thunderstorms returns to much of the region this afternoon, followed by increasing thunderstorm chances tonight, especially after midnight. While a few strong to severe storms cannot be ruled out, the primary concerns include lightning and locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The potential for thunderstorms, including a few possibly strong to severe storms, continues into Tuesday and Wednesday. Mainly dry weather is forecast through the remainder of the week, though an isolated heat of the day storm cannot be completely ruled out. Outside of any thunderstorm activity for the remainder of the week, heat index values will range between 100 to 105 degrees on Wednesday, with widespread 105 to potentially 110 degree readings expected Thursday through Saturday. An Excessive Heat Watch or Heat Advisory may become necessary for the outlook area during the latter half of this week. .SPOTTER INFORMATION STATEMENT... Spotters should maintain a basic weather watch in case activation is requested. In particular, reports of flooding this morning are appreciated. RJP/CW
In the hours before
Local storm report, Jun 25, 2:55 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
255 AM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM FLOOD 2 N OLIVE BRANCH 37.20N 89.35W
06/25/2018 ALEXANDER IL LAW ENFORCEMENT
WATER OVER ROUTE 3 NORTH OF OLIVE BRANCH.
&&
SPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:30 PM CDT | Special Weather Statement | PAH | Calloway | 15 min |
| Jun 24, 10:27 PM CDT | Special Weather Statement | PAH | Daviess | 18 min |
| Jun 25, 2:22 AM CDT | Flash Flood Warning | PAH | Ballard | 3 hr |
| Jun 25, 8:56 AM CDT | Areal Flood Advisory | PAH | Henderson | 64 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.